News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Hematology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Hematology Answers List

Forum Name: Hematology Topics

Question: Bruising


 topaz - Thu Jul 28, 2005 6:04 am

I am a 46 year old woman who has been bruising very frequently over the past year. The last month or so it has gotten much worse. I have had several blood tests that have not revealed a cause. My most recent test last month revealed platelets were 321, my PT was 13.5, my PTT was 34.4 and my INR was 1.2. Blood counts were as follows:

WBC 7.1; RBC 4.68; HGB 14.9; HCT 42.6; MCV 91; MCH 31.8; MCHC 34.9; RDW 13.1

AST was 17, ALT was 17. Glucose was 82. TSH was 1.0.

Vitamin K levels were 263.

I am not taking any blood thinners. The only medication I take is 50 mg. Atenolol for skipped beats, .25 mg. of Zoloft and Klonopin as needed. I do drink alcohol and do not smoke.

It seems the least bit of trauma causes a bruise and there are many bruises that I cannot remember banging into anything.

I do not eat a lot of green vegetables and my doctor feels the bruising could be related to my Vitamin K level. He suggested I eat greens everyday and take a multi vitamin.

I am getting very worried. Could there be another explanation? Does it appear that my blood is normal and coagulating properly?

Thank you in advance for your response. I look forward to hearing from you.
 Dr. Tamer Fouad - Sun Jan 29, 2006 6:49 am

User avatar Hello,

I hope you are feeling better by now.

An abnormal vitamin K level would affect your prothrombin time and from your results that isn't the case. While these screening tests screen for most of the coagulation and clotting factor defects, they do miss out on factor XIII deficiency.

Factor XIII deficiency is a rare disorder but requires a specific assay (eg, clot urea stability).

Another disease: Henoch-Schonlein, or anaphylactoid, purpura is a distinct, self-limited type of vasculitis that occurs in children and young adults. Patients develop a purpuric or urticarial rash on the extensor surfaces of the arms and legs and on the buttocks as well as polyarthralgias or arthritis, colicky abdominal pain, and hematuria from focal glomerulonephritis. Despite the hemorrhagic features, all coagulation tests are normal.

Are all your bruises superficial (skin)? Do you have regular menses or do you bleed excessively? Do you bleed after minor trauma?

I recommend that you should be evaluated by a hematologist.

Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here